Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS New Orleans, LA

June 3, 2003Saint James Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 3, 2003, 1:06 PM CDT for Saint James Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 1:06 PM CDT (18:06 UTC)
Expired
Jun 3, 2003, 1:45 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint James Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS54 KLIX 031806
SVRNEW
LAC093-031845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 145 PM CDT

* AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONVENT...OR ABOUT 8 MILES EAST OF
  DONALDSONVILLE...MOVING EAST AT 10 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2993 9070 3000 9093 3005 9096 3012 9092
          3014 9065 3004 9070 2998 9067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:10 AM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 3, 3:10 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 AM CDT TUE JUN 3 2003

WEAK FRONTAL SYSTEM OVER N TEXAS EXTENDING INTO SRN AR WILL DRIFT
SEWD NEXT 36 TO 48 HOURS AS UPPER TROUGH SHIFTS SEWD OVER THE LOWER
MS VALLEY. UPPER AIR DISTURBANCE TRIGGERED WIDESPREAD SHOWERS AND
TSTMS MONDAY NIGHT. ANOTHER HIGH LEVEL DISTURBANCE MAY BRING ANOTHER
ROUND OF PRECIP MAINLY TUESDAY NIGHT CONTINUING INTO WEDNESDAY.

MODELS STILL OFFER VARIOUS SOLUTIONS ON THE MOVEMENT OF THE FRONT
SYSTEM SO BEST BET IS TO CARRY VARIABLE WINDS IN ZONES FOR TONIGHT
AND AGAIN WEDNESDAY. PRECIP WATER VALUES REMAIN RATHER HIGH SO THAT
LOCALLY HEAVY RAINS OF 2 INCHES OR MORE IN A SHORT PERIOD OF TIME
SEEMS REASONABLE. A STRONGER HIGH LEVEK DISTURBANCE WILL INCREASE
PRECIP CHANCES FRIDAY THROUGH THE WEEKEND.

MCB 87/65/87/66 5121    BTR 88/68/88/67 5121
MSY 86/71/88/72 7121    GPT 86/70/86/69 7221

.NEW...NONE
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Jun 3, 11:10 AM CDT, 1 hour 56 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
TONIGHT AS A DISTURBANCE ALOFT MOVES SOUTHEAST INTO THE LOWER
MISSISSIPPI VALLEY AND ENCOUNTERS INCREASING MOISTURE AND
INSTABILITY.  AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...LOCALLY HEAVY RAINS OF ONE TO TWO INCHES IN A SHORT PERIOD
OF TIME WILL BE POSSIBLE MAINLY THIS AFTERNOON AND EARLY TONIGHT.
STRONG GUSTY WINDS TO 40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING
WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE OVER
SOUTHWESTERN MISSISSIPPI AND PORTIONS OF EAST CENTRAL AND SOUTHEAST
LOUISIANA THIS WEEKEND AS ANOTHER STRONG DISTURBANCE ALOFT AND AN
ASSOCIATED WEAK COLD FRONT MOVES EAST INTO THE LOWER MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:57 PM CDTSpecial Marine WarningLIX63 min
Jun 2, 10:58 PM CDTSpecial Marine WarningLIX92 min
Jun 2, 11:58 PM CDTSpecial Marine WarningLIX2 hr
Jun 3, 12:30 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 3:00 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 3:00 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 1:49 PM CDTSpecial Marine WarningLIX116 min
Jun 3, 4:13 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana47 min
Jun 3, 4:21 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington39 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.